Florida, 2004Rip Current in Florida, June 1, 2004
June 1, 2004 · NWS TAE · 1 event in 1 county or zone
1 rip current, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jun 1, 1:30 PM EST, 30 minutes earlier.
Area forecast discussion, Jun 1, 1:30 PM EST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
230 PM EDT TUE JUN 1 2004
..SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 6 PM EDT (5 PM CDT)FOR
ALL OF SOUTHEAST ALABAMA...
ALL OF SOUTHWEST AND SOUTH CENTRAL GEORGIA EXCEPT BEN HILL..LEE AND
QUITMAN COUNTIES
ALL OF THE PANHANDLE AND BIG BEND OF FLORIDA EXCEPT DIXIE..LAFAYETTE
AND TAYLOR COUNTIES
.CURRENTLY...PARTLY TO MOSTLY CLOUDY. NUMEROUS SHOWERS AND TSTMS
MOVG NE 20-30 KTS ACROSS PANHANDLE...SE ALA/SW GA ARND SPREADG EWD TO
ACROSS THE APALACH RIVER. VARIOUS STRONG TO SEVERE CELLS AND LOCALLY
HEAVY RAIN INDUCING LOCAL TO MORE WIDESPREAD FLOODING.
.DISCUSSION...QUITE BUSY SO DISCUSSION WILL BE BRIEF (REVIEW PREV
DISCUSSIONS). IN BRIEF...FRONT FROM SE GA SWWD TO FLA PANHANDLE WITH
SERIES OF OUTFLOW BOUNDARIES ALONG AND S OF FRONT. ALOFT...UPR TROF
MOVING ACROSS ECNTRL CONUS TO MOVE SE TO OHIO/TENN VALLEY BY THIS
EVENING WITH FLAT RIDGE DEVELOPING UPSTREAM FROM ROCKIES TO HI
PLAINS. SERIES OF SHORT WAVES MOVING E/SE AROUND BASE OF TROF IN LA
AND TOWARDS AND ACROSS LOCAL AREA...MNLY ALA/GA. TROF TO AMPLIFY
NEXT FEW DAYS. ALSO SATELLITE H2O WITH MOISTURE PLUME FROM OLD MEX
TO ACROSS FLA PANHANDLE TRANSPORTING AMPLE MOISTURE. INITIAL SHORT
WAVE MOVING THRU SRN GA AND NEXT SHORT WAVE SE MS/SW GA. AHEAD OF
SHORT WAVES...INCREASING DEEP LYR SHEAR INDUCING BOWING AND WINDS IN
EXCESS OF 50 MPH SOME SPOTS. MAIN THREAT CONTS DAMAGING WINDS AND
LARGE HAIL. ALSO VERY HEAVY RAIN ACROSS SE ALA AND SECTIONS OF SW
GA/PANHANDLE WITH FLASH FLOOD WATCH THERE UNTIL 830 PM EDT.
ZFP WILL SHOW HI SCT-LIKELY POPS WITH FOCUS IN SE ALA/SW GA UNTIL
MIDNIGHT GIVEN TRAJECTORY OF NEXT SHORT WAVE.
FRONT EXPECTED TO LINGER ACROSS LOCAL AREA AND COMBINED WITH ADDNL
SHORT WAVES WILL KEEP SCT CONVECTION IN CWFA INTO FRIDAY. TIMING OF
SHORT WAVE UNCERTAIN AND WILL ADD TO UNCERTAINTY OF TIMING PRECIP
EVENTS.
.LONG TERM...UPR TROF CONTS MOVG EWD AND TOWARDS ATLC. ATLC SURFACE
HI BRIDGES BACK WWD AND FRONT NO LONGER A FACTOR. HOWEVER ONSHORE
FLOW PLUS REJUVENATION OF SEA BREEZE KEEPS SCT CONVECTION INTO
WEEKEND.
.MARINE...WITH MAIN ENERGY OVER LAND...LOCAL GRADS REMAIN TO LIGHTER
SIDE AND WINDS/SEAS REMAIN BELOW SCEC CRITERIA.
.FIRE WX...AMPLE MOISTURE SO NO NEAR TERM CONCERNS.
.PRELIMINARY POINT TEMPS/POPS...
TLH 71 90 71 89/ 50 40 20 40
PFN 76 83 74 87/ 40 30 20 30
DHN 67 89 70 88/ 50 30 20 30
ABY 66 90 70 90/ 60 40 20 30
VLD 69 89 70 90/ 50 40 20 40
CTY 72 90 71 90/ 30 30 20 40
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
AL...FLOOD WATCH UNTIL 730 PM CDT FOR ALL OF SOUTHEAST ALABAMA.
GA...FLOOD WATCH UNTIL 830 PM EDT FOR DECATUR...EARLY...
MILLER AND SEMINOLE.
FL...FLOOD WATCH UNTIL 830 PM EDT(730 PM CDT) FOR HOLMES...JACKSON
AND WALTON.
&&
BLOCK
.PREV DISCUSSION
940 AM EDT TUE JUN 1 2004
SHOWERS AND THUNDERSTORMS ARE TRAINING ACROSS SOUTHEAST ALABAMA AND
SOUTHWEST GEORGIA AT THIS TIME...WITH ACTIVITY FILLING IN TO THE
SOUTHWEST AND JUST STARTING TO INFILTRATE THE FLORIDA PANHANDLE.
WILL BE A BUSY DAY. ZONES AND COASTALS ARE ON TRACK...WILL ISSUE
UPDATES JUST TO ENSURE TIMELY WORDING.
.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...NONE.
&&
AFD/16
PREVIOUS DISCUSSION FOLLOWS
*********************************************************
.SYNOPSIS...A LARGE UPPER LEVEL LOW IS SEEN CLEARLY IN WATER VAPOR
IMAGERY SPINNING OVER CENTRAL MN. THERE ARE SEVERAL VORT MAXES
EMBEDDED IN THE FLOW ON THE S SIDE OF THE SYSTEM. ONE HAS HELPED TO
SPAWN AN MCS OVER ERN TX. SURFACE ANALYSIS SHOWS THAT THE OUTFLOW
BOUNDARY FROM YESTERDAYS STRONG TO SEVERE STORMS HAS BEEN PUSHED
NWD BY THE MEAN FLOW AND IS NOW STRADDLING OUR NRN ZONES. AN AREA OF
CONVECTION HAS DEVELOPED JUST N OF THIS BOUNDARY OVER SRN AL AND THE
WRN FL PANHANDLE, WITH SHOWERS NOW DEVELOPING OVER SW GA AS WELL.
&&
.SHORT TERM...TODAY THROUGH THU.
RAIN CHANCES LOOK BETTER TODAY THAN THEY HAVE IN A WHILE FOR A LARGE
PART OF OUR FORECAST AREA. THE CONVECTION TO THE W WILL HELP TO
SWEEP THE OUTFLOW BOUNDARY BACK TO THE SE ONCE AGAIN. IN ADDITION,
SEVERAL OF THE MODELS SHOW THE MCS IN TX MOVING EWD ALONG THE
CORFIDI VECTORS INTO OUR WRN ZONES BY THIS EVENING. THESE FEATURES
WILL TAP INTO A BOUNTIFUL MOISTURE SUPPLY. MODEL CONSENSUS PW IS
1.8-2.1 INCHES ACROSS MUCH OF THE AREA TODAY. THEREFORE, WE
ANTICIPATE NUMEROUS SHOWERS AND THUNDERSTORMS. THE GOOD NEWS IS THAT
THE SEVERE WEATHER THREAT IS MINIMAL. POPS ARE ALREADY IN THE LIKELY
CATEGORY ACROSS MUCH OF OUR FORECAST AREA FOR TODAY AND THIS STILL
LOOKS GOOD. IF ANYTHING, WE WILL RAISE POPS BY ABOUT 10 PERCENT IN A
FEW AREAS. WILL KEEP SE BIG BEND POPS IN THE SCATTERED RANGE. THE
CLOUD COVERAGE AND PRECIP SHOULD KEEP TEMPS WELL BELOW RECENT
DAYTIME LEVELS. MID 80S LOOK GOOD FOR MOST AREAS. DHN ONLY REACHED
85 ON MON DUE TO EARLY CONVECTION, COMPARED TO 95 AT TLH. WE PLAN TO
RAISE EVENING POPS TO ABOUT 50 MOST AREAS, 30 SE. WITH REMNANT
OUTFLOW BOUNDARIES STILL IN PLACE AND ADDITIONAL SHORT WAVES AND/OR
MCS REMNANTS UPSTREAM, GOOD RAIN CHANCES SHOULD CONTINUE ON WED.
THERE IS AN INDICATION IN BOTH THE ETA AND GFS THAT SOME DRIER AIR
WILL MOVE INTO OUR NRN ZONES ON THU. THIS IS REFLECTED IN BOTH THE
MET AND MAV POPS, WHICH WILL BE BLENDED.
.LONG TERM...THU NIGHT THROUGH MON.
DO NOT PLAN ANY CHANGES AT THIS TIME. TROUGHINESS WILL CONTINUE AT
UPPER LEVELS FOR FRI WITH A FRONT IN THE VICINITY. FOR SAT THROUGH
MON, THE BERMUDA HIGH WILL RIDGE BACK INTO THE AREA. HOWEVER, THE
SEA BREEZE WILL SPARK SCATTERED AFTERNOON AND EARLY EVENING
CONVECTION EACH DAY.
&&
.MARINE...GENERALLY SW WINDS WILL VEER TO WLY BY WED EVENING. NO
HIGHLIGHTS ARE ANTICIPATED. WILL KEEP SPEEDS AT OR BELOW 15 KT AND
SEAS AOB 4 FT THROUGH SAT.
&&
.FIRE WEATHER...MIN RH WILL BE WELL ABOVE CRITICAL LEVELS FOR THE
NEXT SEVERAL DAYS.
&&
.PRELIMINARY POINT TEMPS/POPS...
TLH 85 70 88 69 / 70 50 50 30
PFN 84 75 86 74 / 70 40 40 30
DHN 83 68 87 69 / 60 50 50 30
ABY 85 69 88 68 / 60 40 50 30
VLD 85 69 88 68 / 70 50 50 30
CTY 90 71 88 70 / 50 30 40 30
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...NONE.
&&
WOOL/18Hazardous weather outlook, Jun 1, 10:10 AM EST, 3 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1110 AM EDT TUE JUN 1 2004
ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-GMZ750-
755-770-775-021000-
BAKER GA-BAY FL-BEN HILL GA-BERRIEN GA-BROOKS GA-CALHOUN GA-
CALHOUN FL-CLAY GA-COASTAL WALTON FL-COFFEE AL-COLQUITT GA-COOK GA-
DALE AL-DECATUR GA-DIXIE FL-DOUGHERTY GA-EARLY GA-FRANKLIN FL-
GADSDEN FL-GENEVA AL-GRADY GA-GULF FL-HENRY AL-HOLMES FL-HOUSTON AL-
INLAND WALTON FL-IRWIN GA-JACKSON FL-JEFFERSON FL-LAFAYETTE FL-
LANIER GA-LEE GA-LEON FL-LIBERTY FL-LOWNDES GA-MADISON FL-MILLER GA-
MITCHELL GA-QUITMAN GA-RANDOLPH GA-SEMINOLE GA-TAYLOR FL-TERRELL GA-
THOMAS GA-TIFT GA-TURNER GA-WAKULLA FL-WASHINGTON FL-WORTH GA-
515 AM EDT TUE JUN 1 2004
THIS OUTLOOK IS FOR SOUTHEAST ALABAMA...SOUTHWEST AND SOUTH CENTRAL
GEORGIA...THE FLORIDA BIG BEND AND EASTERN PANHANDLE...AND THE
ADJACENT COASTAL WATERS.
...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 6 PM EDT (5 PM CDT)
FOR ALL OF SOUTHEAST ALABAMA...ALL OF SOUTHWEST AND SOUTH CENTRAL
GEORGIA EXCEPT LEE...QUITMAN AND BEN HILL COUNTIES AND ALL OF THE
FLORIDA PANHANDLE AND BIG BEND EXCEPT DIXIE...LAFAYETTE AND TAYLOR
COUNTIES...
.DAY ONE...THIS AFTERNOON AND TONIGHT.
NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY ACROSS THE
REGION. SOME OF THE THUNDERSTORM WILL BE SEVERE WITH DAMAGING WINDS
AND GUSTS. A TORNADO IS ALSO POSSIBLE. ACTIVITY SHOULD INCREASE INTO
THE AFTERNOON AND THE EVENING. LOCALLY HEAVY RAIN IS ALSO POSSIBLE.
WHILE THE STORMS ARE EXPECTED TO MOVE STEADILY EASTWARD...AREAS
WHERE SEVERAL STORMS TRAIN OVER THE SAME LOCATION COULD SEE SOME
NUISANCE FLOODING IN POOR DRAINAGE AREAS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
THE DRY PATTERN SEEN FOR MUCH OF THE PAST THREE MONTHS APPEARS TO BE
BREAKING. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP
EACH DAY ACROSS THE REGION FOR THE NEXT WEEK...MAINLY DURING THE
AFTERNOON AND EARLY EVENING HOURS.
.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS REQUESTED THROUGH THE EVENING. SPOTTERS ARE
REQUESTED TO REPORT AND SEVERE WEATHER OR FLOODING.
.RIP CURRENTS...
THERE IS A MODERATE RISK OF RIP CURRENTS TODAY ALONG THE FLORIDA
BIG BEND AND PANHANDLE BEACHES. WIND...WAVE...AND TIDAL CONDITIONS
SUPPORT STRONGER AND MORE FREQUENT RIP CURRENTS TODAY. ONLY
EXPERIENCED SWIMMERS SHOULD CONSIDER ENTERING THE WATER.
A RIP CURRENT IS A STRONG NARROW CURRENT OF WATER FLOWING FROM THE
BEACH THROUGH THE SURF ZONE. IT CAN RAPIDLY CARRY A SWIMMER INTO
DEEPER WATER.
IF YOU ARE CAUGHT IN A RIP CURRENT...WADE SIDEWAYS PARALLEL TO THE
BEACH UNTIL YOU ARE OUT OF ITS PULL. TO ESCAPE...RIDE THE CURRENT OUT
BEYOND THE SURF ZONE WHERE THE RIP CURRENT DISSIPATES...THEN SWIM TO
SHORE OUTSIDE THE NARROW CURRENT.
24-BLOCK
In the hours before
Special weather statement, Jun 1, 10:00 AM EST, 4 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1100 AM EDT TUE JUN 1 2004
ALZ065>069-FLZ007>019-026>029-GAZ121>125-127>129-131-142>148-155>161-
012208-
BAKER GA-BAY FL-BERRIEN GA-BROOKS GA-CALHOUN GA-CALHOUN FL-CLAY GA-
COASTAL WALTON FL-COFFEE AL-COLQUITT GA-COOK GA-DALE AL-DECATUR GA-
DOUGHERTY GA-EARLY GA-FRANKLIN FL-GADSDEN FL-GENEVA AL-GRADY GA-
GULF FL-HENRY AL-HOLMES FL-HOUSTON AL-INLAND WALTON FL-IRWIN GA-
JACKSON FL-JEFFERSON FL-LAFAYETTE FL-LANIER GA-LEON FL-LIBERTY FL-
LOWNDES GA-MADISON FL-MILLER GA-MITCHELL GA-RANDOLPH GA-SEMINOLE GA-
TAYLOR FL-TERRELL GA-THOMAS GA-TIFT GA-TURNER GA-WAKULLA FL-
WASHINGTON FL-WORTH GA-
1110 AM EDT TUE JUN 1 2004
THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR SOUTHEAST ALABAMA...SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE
FLORIDA BIG BEND AND PANHANDLE...EFFECTIVE UNTIL 600 PM EDT TUESDAY
EVENING (500 PM CDT TUESDAY AFTERNOON).
THIS WATCH INCLUDES THE FOLLOWING COUNTIES:
IN ALABAMA...COFFEE...GENEVA...DALE...HENRY...AND HOUSTON.
IN GEORGIA...CLAY...EARLY...MILLER...SEMINOLE...RANDOLPH...
CALHOUN...BAKER...DECATUR...TERRELL...DOUGHERTY...MITCHELL...GRADY...
WORTH...COLQUITT...THOMAS...TURNER...TIFT...COOK...BROOKS...
IRWIN...BERRIEN...LANIER...AND LOWNDES.
IN FLORIDA...WALTON...HOLMES...WASHINGTON...BAY...JACKSON...
CALHOUN...GULF...GADSDEN...LIBERTY...FRANKLIN...LEON...WAKULLA...
JEFFERSON...MADISON...TAYLOR...AND LAFAYETTE.
REMEMBER A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PEOPLE IN
THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.
12-WATSON
Special weather statement, Jun 1, 11:48 AM EST, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1248 PM EDT TUE JUN 1 2004
FLZ016-017-026-027-GAZ125>129-131-144>146-156>158-011848-
BAKER GA-COLQUITT GA-DECATUR GA-DOUGHERTY GA-GADSDEN FL-GRADY GA-
IRWIN GA-LEE GA-LEON FL-LIBERTY FL-MITCHELL GA-THOMAS GA-TIFT GA-
TURNER GA-WAKULLA FL-WORTH GA-
1250 PM EDT TUE JUN 1 2004
...STRONG TO SEVERE THUNDERSTORMS MOVING ACROSS SOUTH GEORGIA AND
APPROACHING THE FLORIDA BIG BEND...
AT 150 PM... A VERY SEVERE THUNDERSTORM WAS MOVING EAST... ACROSS
MILLER COUNTY GEORGIA WITH OTHER STRONG THUNDERSTORMS TRAILING TO THE
SOUTHWEST... ACROSS THE LAKE SEMINOLE AREA. THIS LARGE CLUSTER OF
STORMS WILL CONTINUE TO MOVE EAST AT ABOUT 30 MPH. A SEVERE
THUNDERSTORM WATCH CONTINUES FOR SOUTHWEST AND SOUTH CENTRAL GEORGIA
AND THE FLORIDA BIG BEND.
STRONG THUNDERSTORMS WILL REACH FROM NEWTON AND CAMILLA GEORGIA TO
BAINBRIDGE TO NEAR QUINCY FLORIDA BY 2 PM. THE STORMS WILL CONTINUE
SPREADING EAST AFTER 2 PM. RESIDENTS IN THE PATH OF THIS AREA OF
THUNDERSTORMS SHOULD STAY TUNED FOR POSSIBLE WARNINGS SHOULD THE
STORMS BECOME SEVERE.
11-GOREE
Special weather statement, Jun 1, 1:26 PM EST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
226 PM EDT TUE JUN 1 2004
FLZ019-011856-
MADISON FL-
227 PM EDT TUE JUN 1 2004
AT 226 PM EDT(126 PM CDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED A STRONG THUNDERSTORM IN MADISON COUNTY...SOUTHWEST OF
MADISON...MOVING NORTHEAST AT 30 MPH.
THIS STORM IS CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH...PEA SIZED
HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...AND TORRENTIAL DOWNPOURS
WHICH MAY CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS.
10-BOLINSKI
Rip Current, Bay
- When
- June 1, 2:00 PM EST
- Where
- Bay County, Panama City Beach
- Deaths
- 1 direct, 0 indirect
- Reported by
- NEWSPAPER
- Coordinates
- 30.238, -85.633 (the zone’s center; the record gives no point)
Rip currents claimed the life of a teenage tourist just east of Panama City Beach. Two swimmers were rescued. Reported by the Tallahassee Democrat.
- Rip Current
- A narrow, fast current flowing away from the beach that caused a drowning or rescue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Texas, June 1, 20045 injured · $1.3 million · F0 · 100 events
- Flooding in Wisconsin, June 1 to 30, 2004$252 million · 20 events
- Damaging Winds in West Virginia, June 1, 20041 death · $12,000 · 60 kt wind · 4 events
- Flooding in Kentucky, June 1 to 3, 2004$18 million · 7 events
- Hail and Damaging Wind in Texas, June 1, 2004$905,000 · 1.75 in hail · 3 events
- Flash Flooding and Damaging Winds in Mississippi, June 1, 2004$350,000 · 53 kt wind · 8 events
- Damaging Winds in West Virginia, June 1, 20041 injured · $75,000 · 58 kt wind · 27 events
- Flooding in Kentucky, June 1 to 9, 2004$300,000 · 3 events
- Damaging Wind in Texas, June 1, 2004$60,000 · 57 kt wind · 1 event
- Flash Flooding and Hail in Kentucky, June 1 to 2, 2004$25,000 · 1 in hail · 11 events
- Hail and Damaging Winds in Texas, June 1, 20042.5 in hail · 26 events
- Damaging Wind in Kentucky, June 1, 2004$30,000 · 65 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5404477.